Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The Grease Monkey!
Feb 2, 2008

Dear Dr. BobZ,

I started therapy last november. First test after one month came with VL at 280 and CD4s slightly rising (probably not significant) Second test after another month came back VL at 355 and CD4 rising even more!

I'm on boosted fosamp. and Epzicom. After a little bit over 2 months, why do you think I'm still undetectable? Is this normal? p.s. my resistance tests showed non so those!

Also, my Triglycerides are sky rocketing at 550!! What can I do? I do already take about 1000mg Omega 3 a day as a precaution since I started meds. I thought I can invest in some machine to turn those extra Triglycerides into BioDiesel and run my car for free!

Your advise doc is always soothing, so what does the professional you think? then what does the humorous you think? speak up both of you! NOW!

Triglycerides GreaseMonkey!

Response from Dr. Frascino

Hey there Grease Monkey,

Without knowing more about you and your specific case, it's difficult for me to provide very specific advice. Personally, boosted fosamprenavir plus Epzicom would not be my first choice for first-line therapy (unless resistance profiles suggested this was the best option). Your viral load tests at one and two months (280 and 355, respectively) are essentially unchanged. That your CD4 count is rising is good news. Reasons for not obtaining undetectable status for HIV plasma viral load while on a recommended combination of antiretrovirals include: drug resistance, poor adherence to medical regimen, drug-drug or drug-supplement interactions, intercurrent illnesses and recent vaccinations. I would suggest you talk to your HIV specialist about your treatment options. In light of your elevated triglycerides, a trial of a non-nucleoside rather than a protease inhibitor could be considered along with dietary manipulation and your Omega-3s. For convenience, Atripla (efavirenz + tenofovir + emtricitabine) could be considered as a one-pill, once-a-day regimen.

As for grease-monkey humor (that I can print without getting an NC-17 rating), well, I do have a gynecologist buddy who gave up medicine due to high malpractice rates and decided to become a grease monkey (mechanic) as a career change. He'd always enjoyed tinkering with engines, so he thought becoming a mechanic would be cool. He went to mechanics school and the final test was to strip the engine completely and the reassemble it back into perfect working order. My gynecologist buddy did the test and anxiously awaited the results. The day the results came back, he was surprised to see he got 150%! He called the instructor to inquire about the high mark. The instructor told him the grade was correct. "First, I gave you 50% for stripping down the engine a very thorough job. Next, I gave you 50% for reassembling it a fantastic job, really. And then I gave you 50% for doing it all through the tail pipe."

Be well. Stay well!

Dr. Bob



Previous
entry forbidden
Next
International adoption of HIV+ kids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement